Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

March 20, 2018Jefferson County, Georgia

NWS Atlanta, GA issued this special weather statement at Mar 20, 2018, 3:27 AM EDT for Jefferson County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2018, 3:27 AM EDT (07:27 UTC)
Expired
Mar 20, 2018, 4:00 AM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Hail
0.75 in
Wind
50

County Jefferson County, GA

The radar

The Robins AFB radar (KJGX), 101 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2018-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2018-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

006 
WWUS82 KFFC 200727
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
327 AM EDT TUE MAR 20 2018
 
GAZ076-086-200800-
Jefferson GA-Emanuel GA-
327 AM EDT TUE MAR 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND
NORTHERN EMANUEL COUNTIES UNTIL 400 AM EDT...

At 327 AM EDT...a strong thunderstorm was over Colemans Lake, or 13
miles southeast of Louisville...moving east at 60 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent 
           cloud to ground lightning and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of this storm include
Wadley, Colemans Lake and Three Points. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3276 8243 3285 8251 3292 8228 3284 8232
      3283 8230 3283 8226 3281 8225 3281 8223
      3280 8221 3282 8215 3280 8214 3275 8212
TIME...MOT...LOC 0727Z 275DEG 51KT 3282 8232 

HAIL...0.75IN
WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 20, 12:38 AM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Mar 20, 12:38 AM EDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1238 AM EDT Tue Mar 20 2018

.UPDATE...
Severe weather threat has ended across portions of the NW metro.
Have extended the watch a tier of counties southward. Tweaked pops
to reflect current trends. Otherwise, no changes.

&&

.PREV DISCUSSION... /Issued 919 PM EDT Mon Mar 19 2018/

UPDATE...
The potential for severe weather continues across portions of the
CWFA into early Tuesday morning. Have only made a few tweaks to
the forecast, mainly for precip timing.

However, the main change to the forecast was to add a Tornado
Watch for portions of north and central GA through 4am.

PREV DISCUSSION... /Issued 749 PM EDT Mon Mar 19 2018/

PREV DISCUSSION... /Issued 449 PM EDT Mon Mar 19 2018/

SHORT TERM /Tonight through Tuesday Night/...
An upper level low will deepen as it lifts into the TN valley
tonight. the surface front will push through the forecast area
through the day tomorrow. Pre-frontal convection - isolated
thunderstorms will move into portions of west GA over the next
hour, and increase in coverage through the evening hours. The
atmosphere has destabilized with breaks in clouds over west and
central GA. Ingredients for supercells will be in place across all
of CWA with MLCAPE of 1500-2500 J/kg across the area through this
evening. Vertical wind shear quite strong with 0-6km shear
ranging from 50kts over middle GA to 75kts in the far north and
0-1km shear 20kts over middle GA to 30kts in the far north. SPC
has issued a Tornado Watch west of our forecast area, but with the
sounding profiles from the HI-RES guidance supporting supercell
structures with strong rotating updrafts between 22z and 03z,
expect watches to be issued later this evening. A second line of
storms associated with the front will move across the state from
NW to SE after midnight into tomorrow, with cells weakening as
they get into central GA around daybreak, but while severe is not
expected we could still see thunder through the early morning
hours. Do mot expect as much clearing as models are advertising,
based upon the proximity of the wrap around moisture and have held
onto clouds through the day tomorrow with some break across north
Georgia by afternoon. Guidance temperatures are close and have
stayed close to a blend through the period. Temperatures will stay
nearly steady across northwest Georgia with a warm up over east
central Georgia ahead of the cold air advection.

Atwell

LONG TERM /Wednesday through Monday/...
Wrap around moisture will move across north Georgia Tuesday night
into Wednesday as the upper upper low shifts into the Carolinas.
Cooler temperatures behind the cold front will bring light
showers over north Georgia, along with a rain/snow mix and snow
showers by morning over the higher elevations. Any accumulations
will be light at best. Otherwise extended forecast trends were
mostly unchanged. See previous forecast discussion below.

Atwell

LONG TERM /Tuesday Night through Sunday/...
Much colder temperatures will be advecting into the area on breezy
northwest winds by Tuesday night behind a cold front. As an upper
low passes to the north Tuesday night into Wednesday morning, the
chance for light showers will linger across primarily north Georgia.
With temperatures dropping near or below freezing by Wednesday
morning in far north Georgia, the likelihood for a transition to a
rain/snow mix or light snow showers will increase. Light snow
accumulations will be possible across the higher elevations by
Wednesday morning. At this time, generally expecting only up to a
around a half inch in these higher elevations. Any light snow
accumulations would melt by midday Wednesday as temperatures warm
well above freezing. Wednesday will remain a chilly day by late
March standards with high temperatures largely in the 50s (and 40s
in far north Georgia). Sustained northwest winds around 20 mph with
higher gusts will add to the chill.

Thursday and Friday will bring moderating temperatures and will
remain primarily dry with only a slight chance of a few showers
sneaking into far north Georgia by late Friday. Rain chances appear
to begin to increase more appreciably by Saturday as upper pattern
transitions into a more zonal flow and a low pressure system moves
into the Ohio Valley, though discrepancies remain with timing and
evolution.

RW

AVIATION...
18Z Update...
IFR or near IFR cigs will hold on over all TAF sites with a slow
improvement to MVFR between 20-22Z, just ahead of convection.
Will see IFR set up after 00Z with a second round of thunderstorms
overnight between 04-11Z across all TAF sites, but mainly ATL
area. Any TSRA will be scattered. SE-S winds will become SW as
line of storms moves thru 03-07Z then become west and increase to
10-15kts with gusts to 22-25kts after 15Z Tue. Expect variable
winds with gusts with any thunderstorms.

//ATL Confidence...18Z Update...
Medium to low confidence in CIGs.
Medium confidence in timing of convection.
Medium to high confidence in all other elements.

Atwell

AVIATION...
00Z Update...
IFR or near IFR cigs will hold on over ATL/AHN TAF sites with a
slow improvement to MVFR through 08Z, just ahead of convection.
CSG and MCN will have MVFR/VFR CIGs until line of convection
arrives. Will see another round of thunderstorms overnight
between 04-10Z across all TAF sites, but mainly ATL area. Any
TSRA will be scattered. SW winds will become gusty with any storms
and shift to W behind the front with gusty winds throughout the
day on Tuesday.

//ATL Confidence...00Z Update...

Medium to low confidence in CIGs.
Medium confidence in timing of convection.
Medium to high confidence in all other elements.

Atwell

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          39  54  34  60 /  20   5   0   0
Atlanta         37  52  35  58 /  30   5   0   0
Blairsville     33  42  28  51 /  50  30  10   0
Cartersville    36  52  32  58 /  30   5   0   0
Columbus        40  59  37  64 /  20   0   0   0
Gainesville     36  50  33  56 /  30  10   0   0
Macon           40  60  36  62 /  10   0   0   0
Rome            35  52  32  58 /  40   5   0   0
Peachtree City  38  55  34  60 /  30   0   0   0
Vidalia         44  61  39  63 /  10   5   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 4 AM EDT early this morning for the
following zones: Baldwin...Bibb...Butts...Clarke...Clayton...
Coweta...Crawford...Fayette...Glascock...Greene...Hancock...
Heard...Henry...Jasper...Jefferson...Johnson...Jones...Lamar...
Meriwether...Monroe...Morgan...Newton...Oconee...Pike...Putnam...
Rockdale...Spalding...Taliaferro...Troup...Twiggs...Upson...
Walton...Warren...Washington...Wilkinson.

&&
Hazardous weather outlook, Mar 19, 9:25 PM EDT, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
925 PM EDT Mon Mar 19 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210130-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
925 PM EDT Mon Mar 19 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

A Tornado Watch has been issued for portions of north and central
Georgia until 4 AM EDT as a more organized line of severe
thunderstorms moves from Alabama into northwest Georgia, the
Atlanta metro area, and into portions of central Georgia. It is
along and ahead of this line where all modes of severe weather
exist, including tornadoes, large hail potentially greater than 2
inches, and damaging winds in excess of 70 MPH. Heavy rainfall and
frequent lightning will also occur. The potential for severe
weather will be its highest through 4 AM Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

There will be a chance of thunderstorms over mainly central Georgia
on Tuesday. The severe threat is reduced Tuesday but a few storms
could be strong to severe with large hail and damaging winds the
primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through tonight. Spotters are
encouraged to submit reports of severe weather through the web by
going to weather.gov/atlanta.

In the hours before

Local storm report, Mar 20, 3:11 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
311 AM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     TSTM WND DMG     2 N WINSTON             33.76N  84.82W
03/19/2018                   DOUGLAS            GA   EMERGENCY MNGR

            A TREE WAS BLOWN DOWN ON HARVEST HILL.

&&

EVENT NUMBER FFC1800046

RWILLIS
Special weather statement, Mar 20, 3:13 AM EDT, 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
313 AM EDT TUE MAR 20 2018

GAZ069-071-072-081>083-200745-
Monroe GA-Bibb GA-Upson GA-Crawford GA-Jones GA-Twiggs GA-
313 AM EDT TUE MAR 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONROE...BIBB...EASTERN
UPSON...NORTHWESTERN CRAWFORD...SOUTHERN JONES AND NORTHERN TWIGGS
COUNTIES UNTIL 345 AM EDT...

At 311 AM EDT...a line of strong thunderstorms was along a line
extending from near Thomaston to northeast of Macon...moving east at
60 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Macon, Thomaston, Gray, Yatesville, Payne, Culloden, Payne City,
Lincoln Park, Postell, Lake Tobesofkee, Mountain Springs,
Griswoldville, Russellville, Wesleyan, Logtown, Arkwright, James,
Bolingbroke, Redbone Crossroads and Greenberry Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3289 8436 3294 8412 3293 8406 3295 8404
      3304 8361 3292 8336 3290 8341 3284 8337
      3273 8412
TIME...MOT...LOC 0711Z 275DEG 51KT 3294 8349 3288 8428

HAIL...0.75IN
WIND...50MPH
Local storm report, Mar 20, 3:16 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
316 AM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     TSTM WND DMG     3 NE CHATTAHOOCHEE HILL 33.60N  84.72W
03/19/2018                   FULTON             GA   911 CALL CENTER

            A TREE WAS BLOWN DOWN ON HENRY MILL ROAD.

&&

EVENT NUMBER FFC1800047

RWILLIS
Local storm report, Mar 20, 3:20 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 AM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 AM     HAIL             1 N HANNAHS MILL        32.95N  84.34W
03/20/2018  E1.00 INCH       UPSON              GA   EMERGENCY MNGR

            QUARTER SIZED HAIL WAS REPORTED AT ATWATER RD AND
            US-19.

&&

EVENT NUMBER FFC1800048

RWILLIS
Local storm report, Mar 20, 3:26 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
326 AM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     TSTM WND DMG     1 SSE TENNILLE          32.93N  82.81W
03/20/2018                   WASHINGTON         GA   911 CALL CENTER

            A TREE WAS BLOWN DOWN ON HIGHWAY 15 NEAR THE DEPARTMENT
            OF TRANSPORTATION BUILDING.

&&

EVENT NUMBER FFC1800049

RWILLIS
Special weather statement, Mar 20, 3:27 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
327 AM EDT TUE MAR 20 2018

GAZ076-086-200800-
Jefferson GA-Emanuel GA-
327 AM EDT TUE MAR 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND
NORTHERN EMANUEL COUNTIES UNTIL 400 AM EDT...

At 327 AM EDT...a strong thunderstorm was over Colemans Lake, or 13
miles southeast of Louisville...moving east at 60 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
           cloud to ground lightning and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Wadley, Colemans Lake and Three Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3276 8243 3285 8251 3292 8228 3284 8232
      3283 8230 3283 8226 3281 8225 3281 8223
      3280 8221 3282 8215 3280 8214 3275 8212
TIME...MOT...LOC 0727Z 275DEG 51KT 3282 8232

HAIL...0.75IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 9:22 PM EDTSevere Thunderstorm WarningFFCDade, Walker38 min
Mar 19, 9:36 PM EDTSevere Thunderstorm WarningFFCFloyd, Haralson, Polk39 min
Mar 19, 9:43 PM EDTTornado WarningFFCFloyd, Polk47 min
Mar 19, 9:59 PM EDTTornado Warning Tornado observedConsiderable damage threatFFCHaralson46 min
Mar 19, 10:14 PM EDTSevere Thunderstorm WarningFFCCobb, Paulding, Polk46 min
Mar 19, 10:32 PM EDTSevere Thunderstorm WarningFFCCarroll, Douglas, Haralson, Paulding43 min
Mar 19, 10:51 PM EDTSevere Thunderstorm WarningFFCCobb, Douglas, Fulton24 min
Mar 19, 10:53 PM EDTSevere Thunderstorm WarningFFCCarroll, Clayton, Douglas, Fayette, Fulton52 min
Mar 19, 10:59 PM EDTFlash Flood WarningFFCCarroll, Haralson, Paulding6 hr
Mar 19, 10:59 PM EDTTornado WarningFFCDouglas, Fulton31 min
Mar 19, 11:15 PM EDTSevere Thunderstorm WarningFFCCobb, DeKalb, Fulton, Henry30 min
Mar 19, 11:15 PM EDTSevere Thunderstorm WarningFFCCarroll, Coweta, Douglas, Fayette, Haralson, Heard30 min
Mar 19, 11:31 PM EDTSevere Thunderstorm WarningFFCButts, Clayton, DeKalb, Fayette, Henry, Newton and 3 more29 min
Mar 19, 11:44 PM EDTSpecial Weather StatementFFCGwinnett, Walton31 min
Mar 19, 11:47 PM EDTSpecial Weather StatementFFCCoweta28 min
Mar 19, 11:49 PM EDTSpecial Weather StatementFFCCarroll26 min
Mar 19, 11:58 PM EDTSevere Thunderstorm WarningFFCButts, Fayette, Henry, Jasper, Morgan, Newton and 2 more47 min
Mar 20, 12:00 AM EDTSpecial Weather StatementFFCMorgan, Rockdale30 min
Mar 20, 12:15 AM EDTSpecial Weather StatementFFCBarrow, Clarke, Oconee, Walton30 min
Mar 20, 12:20 AM EDTSpecial Weather StatementFFCCoweta40 min
Mar 20, 12:27 AM EDTSevere Thunderstorm WarningFFCGreene, Jasper, Morgan, Putnam48 min
Mar 20, 12:45 AM EDTSevere Thunderstorm WarningFFCButts, Jasper, Jones, Monroe30 min
Mar 20, 1:02 AM EDTSpecial Weather StatementFFCButts, Coweta, Heard, Jasper, Lamar, Meriwether and 5 more43 min
Mar 20, 1:13 AM EDTSevere Thunderstorm WarningFFCBaldwin, Hancock, Jones, Putnam, Warren, Washington47 min
Mar 20, 1:14 AM EDTSevere Thunderstorm WarningFFCHancock, Taliaferro, Warren46 min
Mar 20, 1:24 AM EDTSevere Thunderstorm WarningFFCButts, Jasper, Jones, Lamar, Monroe, Pike and 1 more51 min
Mar 20, 1:53 AM EDTSevere Thunderstorm WarningFFCBaldwin, Glascock, Hancock, Jefferson, Johnson, Washington52 min
Mar 20, 1:58 AM EDTSpecial Weather StatementFFCMeriwether, Pike, Troup32 min
Mar 20, 2:35 AM EDTSpecial Weather StatementFFCHarris, Jones, Lamar, Meriwether, Monroe, Pike and 2 more25 min
Mar 20, 2:46 AM EDTSevere Thunderstorm WarningFFCEmanuel, Jefferson, Washington44 min
Mar 20, 3:13 AM EDTSpecial Weather StatementFFCBibb, Upson32 min
Mar 20, 3:57 AM EDTSpecial Weather StatementFFCTwiggs, Wilkinson33 min
Mar 20, 3:59 AM EDTSpecial Weather StatementFFCJohnson31 min
Mar 20, 4:27 AM EDTSpecial Weather StatementFFCEmanuel33 min
Mar 20, 5:55 AM EDTDense Fog AdvisoryFFCBanks, Barrow, Bartow, Carroll, Catoosa, Chattooga and 37 more4 hr
Mar 20, 3:32 PM EDTWind AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more28 hr

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.